When you pick up your prescriptions from your local pharmacy, do you ask if you should be taking supplements as well? You should. While some common supplements can interfere with the effectiveness of certain medications, other medications may rob your body of crucial nutrients, making supplements beneficial.
Physical signs of nutrient deficiencies
Whether due to poor eating habits or poor nutrient absorption due to medications or illness, your body has subtle – and some not so subtle – ways to let you know that it is not getting what it needs. These could include:
1. Hair. Vitamin C, zinc or iron deficiencies can damage your hair follicles as can a diet insufficient in protein or essential fatty acids, resulting in dry, brittle or thinning hair.
2. Skin. Healthy-looking skin requires vitamins A, C and D as well as antioxidants.
3. Teeth and gums. Calcium is vital for bones strength while vitamin C can help heal swollen and bleeding gums.
4. Weight. If you experience unexplained wright loss or gain, your diet may be lacking in vital nutrients.
5. Gastrointestinal issues. Remember the chorus of the famous Pepto Bismol jingle “Nausea, heartburn, indigestion, upset stomach, diarrhea…”? Those are just a few of the less-than-subtle signs your body can send you that it is not getting what it needs!
6. Illness. If it feels like you constantly catching the bug of the day or simply feel run down, your immune system might be sending you a signal that it needs some support.
7. Wounds. Vitamins are essential to help everyday cuts and bruises to heal, including vitamins A, B12 and C. If minor injuries seem slow to heal, nutrient deficiency may be to blame.
8. Concentration. Struggling to concentrate or a foggy memory can be a sign that your brain is not getting enough nutrients, such as omega-3 fatty acids.2
Nutrient deficiencies can result in serious consequences, from weakened bones and immune systems to muscle cramps/weakness, low red blood cell counts, and irregular heartbeats.2 If you see signs of nutrient deficiency in yourself, give your doctor a call.
Are your prescriptions to blame?
Undoubtedly, every time you have picked up a prescription, you have received a printout of possible side effects. What you might not be reading, however, is about how those same life-saving medications could interfere with your body’s ability to absorb vital nutrients.
While most medications that are used short-term are unlikely to lead to nutrient deficiencies, some common medications used to treat chronic illnesses and ailments can. These include:
1. Statins. These cholesterol-lowering drugs can inhibit the production of coenzyme Q10 (CoQ10).
2. Acid reflux and heartburn medicines. Proton-pump (PPIs) used to alleviate reflux can cause low calcium, magnesium and B12 levels.
3. Anticonvulsants: These vital medications can interfere with calcium, vitamin D and folic acid absorption.2,3,4
4. Corticosteroids: These anti-inflammatory medications can reduce levels of calcium, potassium and vitamin D.
5. Diuretics. Used to lower blood pressure, diuretics can also deprive your body of magnesium, potassium, zinc, and calcium.
6. Metformin. A common drug used by diabetics, metformin can reduce levels of folic acid and vitamin B12.
7. Oral contraceptives: Estrogens can lead to folic acid and magnesium depletion.2,4
What you can do
If you are aware of the potential risks, you can avoid complications by adding supplements to ensure you are getting the micronutrients you need. So how do you know if the medications you are taking might be causing a micronutrient depletion? Talk to your doctor and your pharmacist about all possible side effects of any medication you are taking, including nutrient depletion. Before reaching for the nearest supplement, ask your pharmacist which ones might best benefit you and confirm that they won’t interfere with the effectiveness of any of the medications you are taking.
We’re here to help Like all medications, adding vitamins and/or supplements to you diet should be considered carefully, particularly if you take prescription medications. Always let your pharmacist know all medications you are taking, including over-the-counter remedies and supplements. We are always here for you.
Nothing herein constitutes medical advice, diagnosis or treatment, or is a substitute for professional advice. You should always seek the advice of your physician or other medical professional if you have questions or concerns about a medical condition.
1. Harvard Medical School: Are your medications causing nutrient deficiency? https://www.health.harvard.edu/staying-healthy/are-your-medications-causing-nutrient-deficiency Last accessed: February 24, 2020
2. ActiveBeat: 8 Physical Signs of a Poor Diet https://www.activebeat.com/diet-nutrition/8-physical-signs-of-a-poor-diet/ Last accessed: February 24, 2020
3. GoodRx: Low on Vitamin D? Your Medications Could Be to Blame https://www.goodrx.com/blog/vitamin-d-deficiency-medication-side-effects/ Last accessed: February 24, 2020
4. U.S. Pharmacist: Drug-Induced Nutrient Depletions: What Pharmacists Need to Know https://www.uspharmacist.com/article/druginduced-nutrient-depletions-what-pharmacists-need-to-know Last accessed: February 24, 2020.